Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Had hit on calf. Started hurting and swelling appeared. Used ice on it. Is there anything to get relief?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2000
Answered : 898 Questions
two days ago I was pitching and got hit hard with a baseball in the calf. It hurt and the area swelled immediately but I iced it and elevated it when I got home and it has just been sore since then. Tonight I just noticed my foot and ankle is swelling up. Is there anything I can do to help stop the swelling in the foot and ankle?
Posted Wed, 22 Aug 2012 in Bones, Muscles and Joints
Answered by Dr. Divya Kuttikrishnan 32 minutes later

Thanks for writing in.

You did the right thing by applying an ice pack and elevating the affected limb. Rest is of prime importance in the healing process. To reduce the swelling of the foot and ankle , you should use an elastocrepe bandage to provide compression to the foot , ankle and calf. Also, you might want to try over the counter anti inflammatory drugs like brufen along with antacid (, if you have no previous history of allergy to these drugs, no history of gastritis , not on any other medications ).

However, if there is no symptomatic relief from the pain or swelling whatsoever , I would suggest you visit your orthopaedician.

I hope I have answered your queries .I will be happy to answer any further queries you might have.

In case you don't have any further queries, please accept my answer. Any reviews are welcome.

Have a great day.

Dr.Divya Kuttikrishnan
Above answer was peer-reviewed by
Follow-up: Had hit on calf. Started hurting and swelling appeared. Used ice on it. Is there anything to get relief? 2 days later
Thanks for your reply. I have been out of town the past two days on business travel and the ankle and foot - especially the foot has discolored quite a bit.
Have been taking ibuprofen the past couple of days and purchased a compression wrap for the ankle and foot. That seemed to create more discoloration in the foot from the wrap. There is still swelling in foot and ankle but not as much as a couple of days ago. Should I continue to wrap it and take the Ibuprofen?
Answered by Dr. Divya Kuttikrishnan 3 hours later

Probably the compression wrap was applied too tightly and that might have caused the discoloration.

Was the compression wrap a readymade one or did somebody wrap it around for you?
Is there any swelling in the calf region now?

The compression wrap must not be applied too tight or too loose. If too loose, no benefits from compression. If too tight, it might obstruct blood blow, and cause discoloration. If you see discoloration of the foot, that means it is applied too tightly , in which case remove it and wrap it all over again so that it is just right or (if ready made) loosen it a little.

I guess it has been four days since the injury has happened, right.If the pain has reduced in intensity, it is ok to discontinue brufen. Continue with the elevation of the affected limb and compression wrap(not too tight) .The swelling of the foot and ankle has reduced, which is a good sign. The limb needs to get rest, which might not be possible when you are travelling.

Please feel free to ask any further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor